Optimal Piecewise Linear Income Taxation

Patricia F. Apps, Ngo Van Long and Ray Rees

Photo: Journal of Economic Theory

Published in:

Journal of Economic Theory 16 (4) pp. 523-545.

DOI: 10.1111/jpet.12070

Link to the paper

Abstract:

Given its significance in practice, piecewise linear taxation has received relatively little attention in the literature. This paper offers a simple and transparent analysis of its main characteristics. We fully characterize optimal tax parameters for the cases in which budget sets are convex and nonconvex respectively. A numerical analysis of a discrete version of the model shows the circumstances under which each of these cases will hold as a global optimum. We find that, given plausible parameter values and wage distributions, the globally optimal tax system is convex, and marginal rate progressivity increases with rising inequality.

Published Feb. 25, 2016 12:21 PM - Last modified Sep. 30, 2016 7:03 PM